New York, 2006

Lake-Effect Snow in New York, December 7 to 8, 2006

December 7 to 8, 2006 · NWS BGM · 1 event in 1 county or zone

An arctic cold front crossed upstate New York on the morning of the 7th. Bands of lake effect snow developed the evening of the 7th and became heavy at times.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

An arctic cold front crossed upstate New York on the morning of the 7th. Bands of lake effect snow developed the evening of the 7th and became heavy at times. The heavy lake effect snow continued into the morning of the 8th before shifting north of Onondaga County. Snowfall accumulations across Onondaga county were generally 10 to 12 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 7, 3:52 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, Dec 7, 3:52 PM EST, 3 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
352 PM EST THU DEC 7 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
TONIGHT...ARCTIC FRONT MOVING ACROSS CENTRAL NY ATTM WITH BRIEF
HEAVY SNOW SHOWERS ALONG BOUNDARY. IMPRESSIVE UPPER LEVEL TROF
WILL SWING THROUGH EARLY TONIGHT. THIS ALONG WITH STEEP LOW LEVEL
LAPSE RATES WILL PRODUCE SCATTERED SNOW SHOWERS FOR MUCH OF THE
CWA. FURTHER NORTH IN LES COUNTRY THINGS ARE MORE EXCITING. WRF
BUFKIT SHOWS NORTHWEST WINDS IMMEDIATELY BEHIND FRONT THEN AROUND
02Z FLOW BEGINS TO BACK TO 290/300 FLOW AND PERSISTS THROUGH 10Z.
DURING THIS PERIOD SHEAR WITHIN LAYER IS MINIMAL WITH APPARENT
GEORGIAN BAY CONNECTION. DURING THIS TIME PERIOD EXPECT LES BAND
TO BE MOST INTENSE. AFTER 10Z FLOW BECOMES MORE NORTHWEST 320 WITH
BAND PROBABLY DRIFTING SOUTH AND BECOMING LESS ORGANIZED. DURING
THE MID MORNING HOURS THE FLOW BACKS AGAIN WITH BAND LIFTING
NORTHWARD WHILE WEAKENING DURING THE AFTERNOON. WILL CONTINUE WITH
LES WARNING.

REST OF AREA WILL SEE SCATTERED MORNING SNOW SHOWERS THEN
CONDITONS WILL INMPOVE WITH BACKING FLOWING. TEMPS WILL BE LIKE
MID WINTER WITH T925 AROUND -12C.

FRIDAY NIGHT/SATURDAY...SFC HIGH PRESSURE BUILDS INTO THE TN
VALLEY THEN INTO THE SOUTHEAST. THIS FEATURE WILL PRODUCE A
MODERATING SOUTHWEST FLOW. COLD SHOT WILL ONLY LAST THROUGH
FRIDAY NIGHT WITH TEMPS REBOUNDING INTO THE 30S ON SATURDAY.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
RELATIVELY QUIET XNTDD PD AS AN UPPER RDG BUILDS IN AND HOLDS THRU
THE PD. SHRT WV TOPPING THE RDG BRINGS A FNTL BNDRY SOUTH INTO NRN
NY MON AND TUE. THIS SYSTEM SHD TRIGGER A FEW SHWRS OVER THE NRN
ZONES. LTR...OPERATIONAL GFS AND ENSEMBLES HAVE COME INTO BETTER
AGREEMENT ON THE MID WEEK SYSTEM. MOST MEMBERS HAVE A SFC LOW TRACK
UP THE MS VLY AND INTO THE WRN/CNTRL LAKES. PCPN WILL BRK OUT LATE
IN THE PD AND CONT THRU THE END. WRM AIR AHD OF THE SYSTEM MAKES IT
LOOK WET NOT WHITE.

&&

.AVIATION /18Z-18Z/...

ARCTIC COLD FNT PASSING THRU THE AREA EARLY IN THE PD. WINDS WILL
BECOME NWLY AND CIGS AND VSBY WILL DROP INTO THE IFR RANGE IN SCT
SNOW SQUALLS. BAND OF MORE INTENSE LAKE EFFECT SNOW WILL DVLP AND
AFFECT UCA AND SYR WITH HEAVY SNOW AT TIMES AND CIGS AND VSBY WILL
OCNLY DROP INTO THE LIFR RANGE FROM AFT 00Z UNTIL ARND 10Z. BAND
IS XPCTD TO DROP SOUTH OF THE AREA AFT 10Z. REMAINDER OF THE NY
SITES WILL SEE SCT SNOW SHWRS AND BRIEFLY LWR CONDS THRU THE PD.
OTR THAN SOME SCT LGTR SNOW SHWRS...AVP IS XPCTD TO MISS MUCH OF
THE HEAVIER SNOW SHWR ACTIVITY.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...LAKE EFFECT SNOW WARNING UNTIL 1 PM EST FRIDAY FOR NYZ009-018-
     036-037.

PA...NONE.
&&

SHORT TERM...RRM
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Dec 7, 4:38 AM EST, 14 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
438 AM EST THU DEC 7 2006

NYZ009-018-036-037-080945-
NORTHERN ONEIDA-ONONDAGA-MADISON-SOUTHERN ONEIDA-
438 AM EST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT WILL MOVE THROUGH THE REGION TODAY. THERE WILL BE SNOW
SHOWERS AND A FEW SQUALLS WITH THE FRONTAL PASSAGE. SOME SQUALLS
COULD CAUSE BRIEF PERIODS OF EXTREMELY POOR VISIBILITY AND QUICK
ACCUMULATIONS OF SNOW OVER A LOCALIZED AREA. THE QUICK HITTING
POWER OF A SNOW SQUALL MAY CAUSE TRAVEL PROBLEMS IN SOME AREAS.

LAKE SNOW BANDS ARE FORECAST TO DEVELOP TONIGHT WITH SIGNIFICANT
ACCUMULATIONS POSSIBLE...MAINLY BETWEEN ROUTE 26 IN ONEIDA COUNTY
AND WESTWARD TO THE CAYUGA COUNTY BORDER. A LAKE EFFECT SNOW
WARNING HAS BEEN POSTED WITH MORE INFORMATION. SEE ALBWSWBGM
/WWUS41 KBGM/.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED...HOWEVER SNOW
SPOTTERS ARE ASKED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE.

NYZ015>017-022>025-044>046-055>057-PAZ038>040-080945-
YATES-SENECA-SOUTHERN CAYUGA-STEUBEN-SCHUYLER-CHEMUNG-TOMPKINS-
CORTLAND-CHENANGO-OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-
SUSQUEHANNA-NORTHERN WAYNE-
438 AM EST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

AN ARCTIC FRONT MOVING THROUGH THE REGION MAY CAUSE SNOW SQUALLS
TO DEVELOP BY EARLY AFTERNOON. SQUALLS MAY CAUSE EXTREMELY POOR
VISIBILITY AND PRODUCE A QUICK ACCUMULATION OF SNOW OVER A
LOCALIZED AREA. THE QUICK HITTING POWER OF SNOW SQUALLS MAY CAUSE
TRAVEL PROBLEMS FOR SOME AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NYZ062-PAZ043-044-047-048-072-080945-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
438 AM EST THU DEC 7 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEASTERN
NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SNOW SHOWERS ARE FORECAST TO ACCOMPANY AN ARCTIC FRONT
MOVING THROUGH THE AREA TODAY AND EARLY TONIGHT. A BRIEF SNOW
SQUALL COULD LEAD TO ISOLATED TRAVEL PROBLEMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lake-effect snow. Local standard time, as filed.

Lake-Effect Snow, Onondaga

When
December 7, 7:00 PM EST to December 8, 6:00 PM EST
Where
Onondaga forecast zone
Reported by
Trained Spotter
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

A band of heavy lake effect snow dropped between 10 and 12 inches of snow across the county. Snowfall amounts included 12.5 inches at Cicero and 12.3 inches at Brewerton. The heaviest snow fell overnight from the 7th into the 8th, with lighter amounts during the day on the 8th before winds shifted to the southwest and the snow moved north of the area.

What these are

Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2006Every state in 2006This day in weather historyWarnings in New York, December 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8881.